Wyoming, 2005

Flash Flood in Wyoming, August 3, 2005

August 3, 2005 · NWS RIW · 1 event in 1 county or zone

In the early evening hours, a strong thunderstorm and its associated heavy rainfall neared the Casper area dropping a significant amount of rainfall. 5 inches in less than a hour which led to an area of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

In the early evening hours, a strong thunderstorm and its associated heavy rainfall neared the Casper area dropping a significant amount of rainfall. Within the city of Casper, rainfall totals ranged from 1 to 1.5 inches in less than a hour which led to an area of flash flooding. The rushing water moved cars several feet, approached the doorsteps and flooded the basements of several homes in the Allendale area, and caused an underground drainage pipe to give way causing a 20-foot wide sinkhole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 3, 1:04 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 1:04 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT WED AUG 3 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL INTO TONIGHT
ALONG WITH LOCALLY HEAVY RAINFALL RATE POTENTIAL. ABUNDANT MOISTURE
IN PLACE ACROSS THE REGION THIS AFTERNOON WITH PERSISTANT MONSOON
MOISTURE FEED THIS WEEK. DEW POINTS REMAINING WELL INTO THE 40S AND
LOWER 50S. THUNDERSTORMS CONTINUING TO FIRE IN THIS AFTERNOON
INSTABILITY. SURFACE COLD FRONT SETTING UP ACROSS CENTRAL WYOMING
WILL BE ADDED FOCUS FOR THE STRONGEST STORMS...FROM THE WIND RIVER
BASIN EAST INTO THE CASPER AREA. HAVE INCLUDED THE THREAT FOR
ISOLATED HEAVY RAINFALL IN FORECAST. BEHIND SYSTEM...HIGH PRESSURE
BUILDS IN AND SHIFTS SOUTHEAST OF AREA THURSDAY. STILL SOME CAPES
FORECAST FOR CENTRAL AND SOUTHERN AREAS FOR THURSDAY AFTERNOON...
ESPECIALLY INTO THE UPPER WIND RIVER BASIN AND SURROUNDING HIGHER
TERRAIN. THIS SEEMS REASONABLE FOR BEST PRECIP CHANCES GIVEN MOIST
EAST/SOUTHEAST UPSLOPE FEEDING THIS REGION. THEREFORE...HAVE
CONTINUED WITH HIGHEST PRECIP CHANCES FOR THIS REGION. A WESTERLY
FLOW DEVELOPS BY FRIDAY FOR DRIER CONDITIONS. THE RESULTANT DRIER
AIRMASS WILL BE START OF WARMER TEMPERATURES AS WELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
DRY PACIFIC AIR WILL BE OVER THE AREA SATURDAY.  A PACIFIC TROUGH
WILL MOVE INTO THE PACIFIC NORTHWEST SUNDAY BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE NORTHWEST MOUNTAINS.  MONDAY AS THE
TROUGH NEARS WESTERN WYOMING...SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SHOWERS AND THUNDERSTORMS IN THE BASIN
ARE EXPECTED ACROSS WESTERN AND CENTRAL WYOMING.  AS THE TROUGH
PASSES TO THE EAST AND THE HIGH PRESSURE RIDGE ANCHORED OVER THE
SOUTHWEST US REBOUNDS...MONSOON MOISTURE IS EXPECTED TO RETURN
RAPIDLY ON TUESDAY AND WEDNESDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  THE ADDITION OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY WAS THE MAJOR CHANGE TO THE
EXTENDED FORECAST.  LITTLE CHANGE WAS MADE TO TEMPERATURES AS THEY
HAVE BEEN RATHER CONSISTENT THE PAST SEVERAL NIGHTS. EXTENDED MODELS
IN GOOD AGREEMENT AT THIS TIME WITH MAIN WEATHER FEATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...CMB
Hazardous weather outlook, Aug 3, 1:29 PM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
229 PM MDT WED AUG 3 2005

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
229 PM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO
TONIGHT AS A MOIST AIRMASS INTERACTS WITH A COLD FRONT MOVING
SOUTH ACROSS THE REGION. VERY HEAVY RAINFALL RATES WILL BE POSSIBLE
WITH ANY STORMS THAT FORM. A FEW SEVERE THUNDERSTORMS WILL
BE POSSIBLE IN CENTRAL WYOMING...FROM THE WIND RIVER BASIN EAST
TOWARD CASPER PRODUCING DAMAGING WINDS AND HAIL. THE HEAVY RAINS
WILL ALSO POSE A FLASH FLOOD THREAT...ESPECIALLY IN AND NEAR STEEP
TERRAIN AND ALONG SMALL STREAMS. IF YOU ARE PLANNING OUTDOOR
ACTIVITIES THROUGH TONIGHT...YOU SHOULD BE PREPARED FOR THE
POSSIBILITY FOR THIS THREATENING WEATHER. STREET FLOODING MAY
ALSO OCCUR IF ANY STORMS MOVE OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT PRECIPITATION GREATER THAN ONE INCH...
FLOODING...HAIL AND DAMAGING WINDS. CONTACT THE NATIONAL WEATHER
SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIW

The radar

The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Natrona

When
August 3, 4:00 PM MST to 7:00 PM MST
Where
Natrona County, Casper
Property damage
$85,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -106.317

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470943.